Using Modifier 53 with a discontinued needle aspiration of the knee.......

Messages
4
Best answers
0
Question from a very new certified coder...... :)

Doc performed a needle aspiration on the knee of our patient and had an injection of Kenalog drawn up and ready to use for after the aspiration. The aspiration was stopped after it was started, due to the clear fluid turning to a thick pus consistency.
If we bill the aspiration with a modifier 53, will that lower the reimbursement on the aspiration?
And, is there any way to bill for the Kenalog that was drawn up, and not used, as it cannot be used now.....

Thanks for any information!!!
 

tracylc10

Guru
Messages
193
Location
New Braunfels, TX
Best answers
0
Yes, because the procedure was stopped you will be reimbursed less and no you cannot charge for the kenalog injection as it was not administered.

Sorry for that bad news..
 

mhstrauss

True Blue
Messages
1,240
Location
Baton Rouge
Best answers
0
Question from a very new certified coder...... :)

Doc performed a needle aspiration on the knee of our patient and had an injection of Kenalog drawn up and ready to use for after the aspiration. The aspiration was stopped after it was started, due to the clear fluid turning to a thick pus consistency.
If we bill the aspiration with a modifier 53, will that lower the reimbursement on the aspiration?
And, is there any way to bill for the Kenalog that was drawn up, and not used, as it cannot be used now.....

Thanks for any information!!!

I agree that if mod 53 is used, reimbursement will be reduced. Also agree that you cannot bill for the Kenalog.
But I don't think modifier 53 should've been used in this case. The description of 20610 (I'm assuming this is the code you will be billing) is "arthrocentesis, aspiration, or injection". Based on your statement, an aspiration was completed. As long as documentation supports that, it can be coded. The fact that the provider was not able to complete the injection also as planned should not preclude you from using this code, IMO.

HTH!
 
Top